A Path-Integral Approach to Bayesian Inference for Inverse Problems Using the Semiclassical Approximation

Josh C. Chang NIH Van M. Savage UCLA Tom Chou UCLA

Information Theory Mathematical Physics Statistics Theory and Methods Theoretical Physics mathscidoc:1702.19001

Journal of Statistical Physics, 157, 582-602, 2014.11
We demonstrate how path integrals often used in problems of theoretical physics can be adapted to provide a machinery for performing Bayesian inference in function spaces. Such inference comes about naturally in the study of inverse problems of recovering continuous (infinite dimensional) coefficient functions from ordinary or partial differential equations, a problem which is typically ill-posed. Regularization of these problems using L2 function spaces (Tikhonov regularization) is equivalent to Bayesian probabilistic inference, using a Gaussian prior. The Bayesian interpretation of inverse problem regularization is useful since it allows one to quantify and characterize error and degree of precision in the solution of inverse problems, as well as examine assumptions made in solving the problem—namely whether the subjective choice of regularization is compatible with prior knowledge. Using path-integral formalism, Bayesian inference can be explored through various perturbative techniques, such as the semiclassical approximation, which we use in this manuscript. Perturbative path-integral approaches, while offering alternatives to computational approaches like Markov-Chain-Monte-Carlo (MCMC), also provide natural starting points for MCMC methods that can be used to refine approximations. In this manuscript, we illustrate a path-integral formulation for inverse problems and demonstrate it on an inverse problem in membrane biophysics as well as inverse problems in potential theories involving the Poisson equation.
path-integral, Bayesian inference, functional inference
[ Download ] [ 2017-02-14 09:23:44 uploaded by tomchou ] [ 260 downloads ] [ 0 comments ]
@inproceedings{josh2014a,
  title={A Path-Integral Approach to Bayesian Inference for Inverse Problems Using the Semiclassical Approximation},
  author={Josh C. Chang, Van M. Savage, and Tom Chou},
  url={http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20170214092344679245440},
  booktitle={Journal of Statistical Physics},
  volume={157},
  pages={582-602},
  year={2014},
}
Josh C. Chang, Van M. Savage, and Tom Chou. A Path-Integral Approach to Bayesian Inference for Inverse Problems Using the Semiclassical Approximation. 2014. Vol. 157. In Journal of Statistical Physics. pp.582-602. http://archive.ymsc.tsinghua.edu.cn/pacm_paperurl/20170214092344679245440.
Please log in for comment!
 
 
Contact us: office-iccm@tsinghua.edu.cn | Copyright Reserved